Washington, 2024

Hail and Damaging Wind in Washington, August 17, 2024

August 17, 2024 · NWS PDT · 2 events in 1 county or zone

A strong south-southwesterly upper-level low triggered a round of severe thunderstorms and strong outflow winds along the east slopes of the Cascades, Reports of severe hail were received from the public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A strong south-southwesterly upper-level low triggered a round of severe thunderstorms and strong outflow winds along the east slopes of the Cascades, Reports of severe hail were received from the public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 17, 3:30 PM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 17, 3:30 PM PST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
430 PM PDT Sat Aug 17 2024

Updated aviation discussion

.SHORT TERM...Today through Monday...

Bottom Line Up Front

1. Thunderstorms across the Cascades today

2. Mostly dry and stable conditions Sunday through Monday

3. Seasonable temperatures after today

Current radar is showing much of the storms to still be to the south
and west of the area and just barley clipping the far western
portion of Deschutes County. We we'll be keeping our eyes glued to
the radar through the evening as these storms begin to shift north
eastward across the Cascades.

 Models are in firm agreement with the upper level low creeping into
the PacNW with the strong shortwave wiggling across the leading edge
over the Cascades today. Plenty of moisture will be associated with
any thunderstorms that occur along the Cascades and steadily dryer
storms as you move eastward into the Basin. A severe thunderstorm
watch has been issued for Deschutes County for this afternoon with
chances of these thunderstorms becoming severe (40-50%). Looking at
models derived sounding there is plenty of MUCAPEs of ranging from
500 to 1000 J/kg, LIs of -3 to -4, mod level lapse rates over 7.5
C/km and bulk shear reaching above 45 kts. These storms will also
have the added benefit of orographic lift. Probabilities of
thunderstorms along the Cascades as a whole id 60-80%. Timing will
beginning between now and later this afternoon for the OR Cascades
with timing over the WA Cascades near 5 PM. Model derived soundings
also have the WA Cascades in a marginal risk for sever thunderstorms
as well. What this means is there is a 15-25% chance that these
storms will become severe with damaging winds and hail. Take head of
the precautions and when thunder roars, go indoors.

There is also a flash flood watch ongoing for the eastern slopes of
the WA Cascades as these storms can produce heavy rainfall with
PWATs well over 1 inch according to the derived soundings. With the
multitude of fires on the landscape, burn scars can and will become
vulnerable to flash flooding if these storms put out heavy rain for
periods of time. The flash flood watch will remain in effect through
Sunday morning across these areas as storms may linger through the
night and over night timeframes.

Lastly, there are red flag warnings in affect for the eastern
portion of Kittitas and Yakima valleys as well as the western
portion of the Columbia Basin but not quite reaching the Tri-Cities
area. Thunderstorms are expected to reach those regions and CAMs
models show those storms to be drier in nature. With the already
vulnerable dry fuels in the area and the potential (30-50%) of
thunderstorms producing abundant lightning, red flag warnings have
been issued for those areas. There is also a red flag warning for
the far southern portion of Grant county for dry and unstable
conditions as the winds will pick up to near 30 mph, daytime heating
and mid level moisture will assist with instability over the region,
fire already on the ground may experience extreme fire behavior and
any new starts will as well.

After todays antics, the upper level low will move slightly
northwards and remained parked off the coast bringing continuous
southwest flow. Mostly dry conditions through Monday with some
showers over the WA Cascades through Sunday (40-50%) with higher
chances (60-70%) along the crests. Models suggest only a light rain
if any with QPF totals of only 0.01 inches. Monday will see dry
conditions with the only sensible weather being the smoke and haze
over portions of the area due to ongoing wildfires.

NBM shows temperatures to be in the mid to upper 90s today through
the Basin and adjacent valleys with the remainder of the lower
elevations and central OR seeing temperatures in the low to mid 90s
with 80s along the foothills and portions of the higher terrains.
However, the shortwave that will ripple across and the fact that the
models show the upper level low to lift northward, cooler
temperatures are expected to plaque the area beginning tomorrow. EFI
shows temperatures across a good portion of the region to be below
average seasonal temperatures with the NBM having the Basin in the
mid to upper 80s, foothills, the Gorge and central OR in the upper
70s to low 80 and 60s and 70s across the higher terrains. Bennese/90

.LONG TERM...Tuesday through Saturday...

Key Messages:

1. Potential thunderstorms for midweek.

2. Breezy winds through the Cascade Gaps.

3. Near normal temperatures remains through this period.

An upper level trough will move across the PacNW, driven by the
cutoff low over British Columbia area. That said, breezy winds,
cooler temperatures and potential storm threats could develop for
this long term. Slight chances (10-20%) of afternoon thunderstorms
and showers occurring Wednesday and Thursday over mainly central OR
and then extending to the Blues. The parameters from GFS indicate
marginal instability with CAPE values below 500 J/kg, Lifted Indices
(LI) of -1 to -3, and lapse rate over 6.5 C/km.

These storms could also produce some outflow winds of 30-35 mph
across the eastern Columbia Gorge, Kittitas and Yakima valley
including Simcoe Highlands for Wednesday night at a 50-80%
probability, suggested by NBM. Models are in overall good agreement
with the upper trough moving inland of the PacNW. Though, they begin
to deviate a bit for Saturday with about 52% total cluster members
favoring a cutoff low slightly off OR coastline. Less than 30% of
the raw ensemble favor precip over the crest of WA/OR Cascades,
central OR including the Blues. Therefore, confidence level on
mountain showers are low (<30%). Thunderstorms could return Saturday
night, but chance will be low as well (<20%).

Breezy winds will occur across the forecast area at around 20 mph or
less (>70% chance). The surface pressure gradients will be at 3-5 mb
as the trough passes. Windy conditions could occur up to 30 mph at
the eastern Columbia Gorge, Kittitas and Yakima valley including
Simcoe Highlands with a 50-80% probability.

Temperatures will remain in the low to upper 80s at the Columbia
Basin, but 70s elsewhere through the forecast period. Confidence
enhances with the Extreme Forecast Index (EFI) showing temperatures
to be near-normal through the forecast period. Feaster/97

&&

.AVIATION...00Z TAFS...VFR with some MVFR conditions will occur
through 03-06Z at RDM/BDN/DLS/YKM. Then VFR following that with
clearing skies. High confidence in having showers and scattered
thunderstorms near the Cascades at sites KRDM/KBDN/KDLS/KYKM through
this evening (30-40% chance) producing some brief heavy rain, strong
gusty outflow winds around and large hail. Rest of the TAF sites
will see minimal threat of showers or thunderstorms (less than 15%).
Conditions begin improving over central Oregon 03-06Z and then
spread north overnight. Expect mostly clear skies by 12Z continuing
through Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  56  83  51  83 /  30   0   0   0
ALW  62  87  57  87 /  30   0   0   0
PSC  65  88  59  88 /  50   0   0   0
YKM  57  83  53  85 /  80   0   0   0
HRI  62  87  56  87 /  40   0   0   0
ELN  60  83  55  86 /  80  10   0   0
RDM  47  79  45  80 /  70   0   0   0
LGD  53  89  51  88 /  20   0   0   0
GCD  51  86  49  87 /  20   0   0   0
DLS  61  82  59  83 /  80  10   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT this evening for ORZ641.

     Red Flag Warning until 8 PM PDT this evening for ORZ642.

WA...Red Flag Warning until 2 AM PDT Sunday for WAZ691.

     Red Flag Warning from 8 PM this evening to 5 AM PDT Sunday for
     WAZ690.

     Flash Flood Watch through Sunday morning for WAZ522-523.

&&

SHORT TERM...90
LONG TERM....97
AVIATION...97

In the hours before

Special weather statement, Aug 17, 4:24 PM PST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Pendleton OR
524 PM PDT Sat Aug 17 2024

ORZ509>511-180230-
East Slopes of the Oregon Cascades-North Central Oregon-
Central Oregon-
Including the cities of Camp Sherman, La Pine, Sisters, Sunriver,
Dufur, Maupin, Moro, Bend, Madras, Prineville, and Redmond
524 PM PDT Sat Aug 17 2024

Outflow from thunderstorms along the crest of the Cascades are
producing wind gusts of around 45 mph as they push east through
central Oregon. These outflow will begin occurring across north
central Oregon after 6pm.
Special weather statement, Aug 17, 4:47 PM PST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Pendleton OR
547 PM PDT Sat Aug 17 2024

ORZ509-510-180115-
North Central Oregon OR-East Slopes of the Oregon Cascades OR-
547 PM PDT Sat Aug 17 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN WASCO COUNTY THROUGH
615 PM PDT...

At 547 PM PDT, trained weather spotters reported a cluster of strong
thunderstorms over eastern Warm Springs Reservation, or 18 miles
north of Madras, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Warm Springs Reservation, South Junction, Wapinitia, Simnasho, and
Pine Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4521 12171 4510 12089 4484 12096 4485 12171
      4504 12174 4507 12169 4507 12166 4510 12165
      4512 12168 4512 12170 4520 12176
TIME...MOT...LOC 0047Z 196DEG 25KT 4488 12123

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JS
Special weather statement, Aug 17, 5:30 PM PST, 30 minutes before
Special Weather Statement
National Weather Service Pendleton OR
630 PM PDT Sat Aug 17 2024

ORZ041-509-510-180200-
North Central Oregon OR-East Slopes of the Oregon Cascades OR-
Eastern Columbia River Gorge of Oregon OR-
630 PM PDT Sat Aug 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL WASCO COUNTY
THROUGH 700 PM PDT...

At 629 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Parkdale, or 17 miles southwest of The Dalles,
moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
The Dalles and Dufur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4552 12146 4553 12144 4561 12145 4566 12144
      4557 12100 4528 12112 4532 12148
TIME...MOT...LOC 0129Z 194DEG 27KT 4541 12141

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JS

The radar

The Portland,OR radar (KRTX), 114 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Klickitat

When
August 17, 6:00 PM PST to 7:00 PM PST
Where
Klickitat County, 1.68 mi NW of Husum to 1.18 mi SE of Trout Lake
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
45.820, -121.500

A Washington fire weather employee and a member of the public on Facebook both reported hail size of around 1 inch near the town of Trout Lake.

Thunderstorm Wind, Klickitat

When
August 17, 6:00 PM PST to 8:00 PM PST
Where
Klickitat County, 3 mi ESE of Lyle to 6 mi NE of Roosevelt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.683, -121.223

Mesonet stations along the Columbia River in Klickitat County recorded outflow winds as high as 61 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2024Every state in 2024This day in weather historyWarnings in Washington, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1211004, 1213402.